Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

July 18, 2012Doniphan County, Kansas

NWS Kansas City, MO issued this special weather statement at Jul 18, 2012, 7:33 PM CDT for Doniphan County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 7:33 PM CDT (00:33 UTC)
Expired
Jul 18, 2012, 8:00 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO

County Doniphan County, KS

The radar

The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4009 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WWUS83 KEAX 190033
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT WED JUL 18 2012

KSZ025-102-190100-
ATCHISON KS-DONIPHAN KS-
733 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
NORTHEASTERN ATCHISON COUNTIES UNTIL 800 PM CDT...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM RAPIDLY DEVELOPING NEAR DENTON...OR 12 MILES 
NORTHWEST OF ATCHISON...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES 
ALONG THE DONIPHAN AND ATCHISON COUNTY LINE.

THIS STORM WILL BE NEAR...
DONIPHAN AROUND 800 PM CDT.

LAT...LON 3966 9537 3966 9534 3972 9534 3974 9534
      3973 9504 3960 9507 3963 9538
TIME...MOT...LOC 0033Z 269DEG 15KT 3967 9528

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jul 18, 6:03 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 18, 6:03 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CDT WED JUL 18 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short term (Tonight through Friday)...

Heat continues to be the primary focus for the short term forecast
as a longwave ridge shifts eastward into the central CONUS. 850 hPa
temps in the 22 to 24 C range easily mixed into the triple digits
across the region today, and with similar to slightly warmer 850
temperatures on Thursday and increased convergence ahead of the
approaching surface boundary, temperatures will again soar into the
100 to 105 degree range by late afternoon. Decided to lower
dewpoints by a few degrees for this afternoon through Friday due to
mixing of near surface moisture, which resulted in slightly lower
maximum heat indices of around 100 to 106 in the southwestern two
thirds of the CWA, and around 100 in the northeast. Temperatures
will be slightly cooler on Friday following the frontal passage
especially in the north, but will not provide significant relief
from the excessive heat. Although heat indices may be marginal in
the northeast where temperatures fall a few degrees on Friday and
Saturday, kept the heat advisory going in that area due to the
longevity of heat indices at or above 100 degrees.

Isolated showers and thunderstorms continue to be possible along the
surface front as it drops south and east tonight through Thursday.
The best upper level support will be present tonight as a midlevel
shortwave trough travels eastward across portions of southern Iowa
and northeastern Missouri; however, low moisture content and weak
surface forcing will prevent widespread development. If any robust
isolated storms can develop, the only severe weather threat should
be wind, and will be marginal at best. Forcing weakens and high
pressure builds eastward as the front drops southeast on Thursday,
tapering the chance of any precipitation to far eastern portions of
the CWA. Precipitation chances will end altogether on Thursday night,
and conditions should recover their base state by Saturday.

Laflin

Saturday - Wednesday:

Main issue through the extended deals with the heat, how hot it will
get and how long it will last. After a bit of a very minor cool down
in our northeastern zones Friday and possibly Saturday, the upper
ridge will build with a vengeance into the Lower Missouri River
Valley. This will result in widespread 100 to 105 degree readings
through at least Wednesday. The going forecast already had these
temperatures going so did not change much from that forecast. The
forecast initialization populated some small chances for
precipitation for Tuesday and Wednesday. See no chance for
precipitation on Tuesday as strong warm advection aloft should cap
things off. Wednesday looks similar with even warmer temperatures at
700 mb capping off the atmosphere. So the extended will be dry with
100+ heat which will really exacerbate the ongoing drought in the
region.

There may perhaps be a glimmer of relief by the end of the week as a
series of waves moving across the Northern Plains flattens the ridge
and may shunt the worst of the heat to our south. But cool down is
relative in this pattern as we would still be well above normal with
temperatures in the mid to upper 90s instead of the 100s. This could
also bring isolated to widely scattered showers/storms to the region
for late next week but for any relief to the drought does not look
likely for foreseeable future.

CDB

&&

.AVIATION...

23Z observational data/satellite imagery indicates that convective
temperatures have been exceeded along an axis extending from the OK
panhandle through northeast KS. Despite the extremely hot
conditions, instability remains quite limited owing to warm mid
level temperatures which have only cooled nominally along a weak
500mb trough axis. Given the very dry air in place and the onset of
diurnal cooling, considerable uncertainty remains as to just how far
east thunderstorms near MHK will persist before dissipating and
think the stronger play is to avoid mention in the TAFs altogether.

Otherwise, VFR conditions expected overnight with scattered
high-based clouds that outside of convective debris will dissipate
early this evening. Winds will remain south-southwest at around 8-10
knots and persist overnight. A weak backdoor front will approach
from the northeast tomorrow morning, doing little more than reduce
the winds to a light/variable character for much of the day
Thursday. No significant threat for convection exists at this time.

Bookbinder

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT Sunday FOR MOZ001>008-011>017-
     020>025-030>033-038>040-043>046-053-054.

     EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR MOZ028-029-037.

KS...HEAT ADVISORY until 7 PM CDT Sunday FOR KSZ025-057-060-102.

     EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR KSZ103>105.

&&

WFO EAX
Hazardous weather outlook, Jul 18, 6:24 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT WED JUL 18 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
624 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 A CLUSTER OF THUNDERSTORMS ONGOING NEAR MANHATTAN KANSAS AS OF 6 PM
 COULD REACH THE KANSAS AND MISSOURI BORDER JUST WEST OF KANSAS CITY
 AFTER 8 PM. IT IS EXPECTED THAT MOST OF THIS ACTIVITY WILL DIMINISH
 WITH SUNSET...BUT ANY STORMS THAT DO HOLD TOGETHER WILL BE CAPABLE
 OF PRODUCING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HOT TEMPERATURES ARE FORECAST THROUGH THE WEEKEND INTO EARLY NEXT
 WEEK. DAYTIME HIGHS WILL GENERALLY BE IN THE UPPER 90S TO LOWER
 100S...AND LOW TEMPERATURES WILL DROP ONLY INTO THE LOWER TO MIDDLE
 70S...WITH LOCALLY WARMER READINGS IN THE GREATER KANSAS CITY AREA.
 HEAT INDICES WILL CONTINUE TO CLIMB INTO THE 100 TO 110 DEGREE
 RANGE EACH AFTERNOON THROUGH SATURDAY. A HEAT ADVISORY REMAINS IN
 EFFECT FOR THE ENTIRE AREA THROUGH SUNDAY...WITH THE EXCEPTION OF
 THE KANSAS CITY METRO... WHERE WORSENING CONDITIONS WARRANT AN
 EXCESSIVE HEAT WARNING.

 A FEW THUNDERSTORMS MAY BE POSSIBLE AGAIN ON THURSDAY...MAINLY OVER
 NORTHEAST INTO CENTRAL MISSOURI AS WELL AS ADJACENT EAST-CENTRAL
 KANSAS. RAINFALL IS EXPECTED TO BE SPOTTY...AND THE OVERALL THREAT
 FOR SEVERE WEATHER IS LOW. HOWEVER...ANY STORMS WILL BE CAPABLE OF
 PRODUCING LOCALLY STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED.

BOOKBINDER

In the hours before

Special weather statement, Jul 18, 7:33 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT WED JUL 18 2012

KSZ025-102-190100-
ATCHISON KS-DONIPHAN KS-
733 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
NORTHEASTERN ATCHISON COUNTIES UNTIL 800 PM CDT...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM RAPIDLY DEVELOPING NEAR DENTON...OR 12 MILES
NORTHWEST OF ATCHISON...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES
ALONG THE DONIPHAN AND ATCHISON COUNTY LINE.

THIS STORM WILL BE NEAR...
DONIPHAN AROUND 800 PM CDT.

LAT...LON 3966 9537 3966 9534 3972 9534 3974 9534
      3973 9504 3960 9507 3963 9538
TIME...MOT...LOC 0033Z 269DEG 15KT 3967 9528

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:55 PM CDTSpecial Weather StatementEAXBuchanan35 min
Jul 18, 8:23 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte22 min
Jul 18, 8:45 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte30 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.